question-icon

What causes a dark purple bruise above the right hip?

default
Posted on Mon, 30 May 2016
Question: Hi
50yo, 125lbs/5'-7", female, excellent XXXXXXX smoke light and drink a few drinks a week. I went to the ER last night for what appeared to be an anxiety attack. BP at ER was 230/115, 20 minutes later it was 254/115 while monitored on ECG. I had been experiencing severe thirst all day yesterday, unusual for me. Several years ago I had some panic attacks but not in the past 6-7 years. My question is, I woke up this am with a dark purple bruise just above right hip point. No mechanism of injury. It appears to be near where an ECG lead had been placed. Doctor at ER administered one IV bag Sodium Chloride .9% bolus, 1mgLORazepam IV, 10mg hydraALAZINE (APRESOLINE) IV. Prescribed losartan 25mg and ALPRAZolam 0.25mg as needed and said I need to see doctor for follow-up, which I'll do this week. There is a lump under the bruise. Just wondering if I should go have them check it out efore I can get appointment with my regular doctor?
doctor
Answered by Dr. Panagiotis Zografakis (42 minutes later)
Brief Answer:
please provide more details

Detailed Answer:
Hello,

it seems that you had some seriously high blood pressure. The bruise cannot be connected to that.

Please clarify the exact location of the bruise. Is it within the gluteal region? Or the abdomen?

If it's the gluteal region then perhaps you've had an intramuscular injection, that you didn't mention? The ECG patches do not usually cause any problems. Some patients may get skin irritation by the adhesives the patch carries. No bruise is justified.

I'll be waiting for your answer...
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (9 minutes later)
THere wasn't any injection, meds were administered through IV in right arm. No bruising there. The bruise is deep purple with a "bump/lump" under that is sensitive to the touch, 2 inches long front to back and 1 inch or so wide top to bottom and is directly lateral right to navel at what I think would be called top of the illiac crest at the right top of the pelvis - but it's been along time since my anatomy days:)
doctor
Answered by Dr. Panagiotis Zografakis (18 minutes later)
Brief Answer:
strange...

Detailed Answer:
Only ecg monitoring leads are placed so low. These leads commonly attach to sticky patches. The normal ecg leads may attach due to negative pressure, which may cause bruising to a sensitive skin.

I don't believe that the drugs have anything to do with it. Perhaps a slight injury? I can't say. This is a strange location for injury though.

A single bruise that's not getting any bigger (and not spreading to other parts of the body) is not that worrisome.

If you've had prolonged bleeding problems in the past then careful investigation for the mechanism of coagulation and thrombus formation may help to exclude such disorders. Otherwise (and provided that you don't have any additional or spreading symptoms) you can wait until you visit your doctor.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (12 minutes later)
Thank you for your help - I'll be seeing my doctor in the next of days and will monitor.
doctor
Answered by Dr. Panagiotis Zografakis (0 minute later)
Brief Answer:
You're welcome

Detailed Answer:
You're welcome!

Glad if I've helped a bit!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3777 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes a dark purple bruise above the right hip?

Brief Answer: please provide more details Detailed Answer: Hello, it seems that you had some seriously high blood pressure. The bruise cannot be connected to that. Please clarify the exact location of the bruise. Is it within the gluteal region? Or the abdomen? If it's the gluteal region then perhaps you've had an intramuscular injection, that you didn't mention? The ECG patches do not usually cause any problems. Some patients may get skin irritation by the adhesives the patch carries. No bruise is justified. I'll be waiting for your answer...